Texas, 2023

High Wind in Texas, April 28, 2023

April 28, 2023 · NWS MAF · 1 event in 1 county or zone

A relatively strong cold front behind a deep late-spring shortwave trough brought northeasterly gap winds through Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A relatively strong cold front behind a deep late-spring shortwave trough brought northeasterly gap winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 11:46 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 28, 11:46 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1246 PM CDT Fri Apr 28 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 218 AM CDT Fri Apr 28 2023

Next 24 hrs will be dictated by a cold front progressing through
the south plains, eventually crossing into the CWA bounds by
early this morning. Current frontal positioning is up around
Plainview, TX, moving south at a decent clip given latest obs up
north. The cold front will bypass every locale in our forecast
area by later this afternoon with windy and dusty conditions
anticipated in the post- frontal environment. Pressure gradient
pattern will be fairly robust with expected pressure rises around
8-12mb in a 6hr span leading to gusty northerly winds shortly
after the front passes. A Wind Advisory is in effect for much of W
TX and all of SE NM today with a High Wind Warning still in
effect for Guadalupe Pass where local terrain funneling on NE flow
will create a prolonged strong surface pattern through the gap
late-AM through the afternoon. Weak ascent provided by the front
and shortwave progression will generate a few showers over the
northern tier this afternoon, although coverage and precip totals
will be fairly benign. High pressure will settle overnight with a
degrading wind field encompassing everywhere after Midnight CDT,
allowing for primed radiational cooling and subsequent chilly
morning temperatures for Saturday.

Highs today will be a case of much cooler to the north and warmer
south of the Pecos river with 50s and 60s for SE NM and the
northern 2/3's of the Permian Basin, low-mid 70s for the southern
Basin down the high terrain of SW TX, and 80s/90s for the Big Bend
and RGV. Clearing skies and prevailing high pressure with
northerly winds will generate a great cooling pattern heading into
Saturday morning with lows below normal for the entire forecast
area. Despite a persistent northerly wind field, temperatures will
warm into the 70s for much of the region under full sun, but
still a bit below normal for the time of year. This will be the
start of a quiet weekend with warmer temperatures likely after
this period.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 218 AM CDT Fri Apr 28 2023

The new week will begin hot before temperatures moderate and
increasing moisture brings a chance of rain midweek. Weak mid
level ridging along with downslope, westerly surface flow will
lead to the warmest temperatures we've seen so far this year
Sunday. Highs will soar into the 90s for most locations except for
the higher terrain. Winds look fairly light which should keep fire
weather concerns minimal. Another cold front is due to arrive
Monday morning bringing a slight cooldown for the northern half of
the area.

A large upper low will take shape along the CA coast midweek and
move very little. Southwesterly flow aloft ahead of this system
will induce lee troughing and allow Gulf moisture to increase
across the area. Weak disturbances within this regime could bring
a few storms through the week, most notably on Wednesday. Drier
conditions return late in the week as temperatures warm back above
normal.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri Apr 28 2023

MVFR ceilings are developing into the region from the north at
issuance and impacting HOB, though confidence is low for these
ceilings to make it to other terminals. However, localized MVFR
conditions have been observed elsewhere, including MAF, where BLDU
is reducing visibility to around 4-5mi. Expect gusty north winds
to continue through 29/00Z, with winds diminishing rapidly and
backing to the northwest thereafter. Conditions will also improve
to VFR by late afternoon/early evening, and will then prevail
areawide through the end of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               41  78  46  94 /  10   0   0   0
Carlsbad                 38  79  49  96 /  10   0   0   0
Dryden                   48  80  52  94 /  10   0   0   0
Fort Stockton            43  77  51  95 /  10   0   0   0
Guadalupe Pass           41  72  52  86 /  10   0   0   0
Hobbs                    37  77  46  93 /  10   0   0   0
Marfa                    34  76  36  88 /  10   0   0   0
Midland Intl Airport     41  78  48  93 /  10   0   0   0
Odessa                   42  78  50  93 /  10   0   0   0
Wink                     38  80  46  96 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
     Borden-Crane-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Howard-Loving-Martin-Midland-Pecos-Reagan-
     Reeves County Plains-Upton-Van Horn and Highway 54 Corridor-
     Ward-Winkler.

     Wind Advisory from 4 PM this afternoon to 1 AM CDT Saturday for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Lower Brewster County-Marfa Plateau-Terrell.

     High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for
     Guadalupe and Delaware Mountains.

NM...Wind Advisory until 7 PM MDT this evening for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

&&

SHORT TERM...87
LONG TERM....29
AVIATION...84
Hazardous weather outlook, Apr 28, 1:09 AM CST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 AM CDT Fri Apr 28 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 AM CDT Fri Apr 28 2023 /109 AM MDT Fri Apr 28 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for Guadalupe Pass.

Strong north winds and areas of blowing dust can be expected across
a large portion of the area behind a cold front on Friday. A Wind
Advisory is in effect for much of the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
April 28, 12:51 PM CST to 4:59 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093264.